Puerto Rico, 2023

Rip Currents in Puerto Rico, September 17 to 18, 2023

September 17 to 18, 2023 · NWS SJU · 2 events in 1 county or zone

The tropical cyclones centered well north of the islands, into the open Atlantic waters, continued to generate swells that deteriorated marine and coastal conditions along the northern coast of Puerto Rico. At least two lives were lost due to strong rip currents.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The tropical cyclones centered well north of the islands, into the open Atlantic waters, continued to generate swells that deteriorated marine and coastal conditions along the northern coast of Puerto Rico. At least two lives were lost due to strong rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 17, 12:43 PM AST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 17, 12:43 PM AST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1243 PM AST Sun Sep 17 2023

...New UPDATE...

.UPDATE...
Issued at 1239 PM AST Sun Sep 17 2023

Based on the latest surface observations, we are issuing this
update to include PR and USVI's remaining urban and coastal
areas in the Heat Advisory.

&&

.UPDATE...
Issued at 1036 AM AST Sun Sep 17 2023

Once again, the warm spell continues, especially across the urban
and coastal areas in Culebra, Vieques, the U.S. Virgin Islands,
and Northern amd Eastern Puerto Rico, where we have, in effect,
Heat Advisories and Excessive Heat Warnings.

Another afternoon with a few thunderstorms is likely today. TJSJ
12z sounding data suggest a slight chance of having strong
thunderstorms across PR's interior and western sections this
afternoon. NBM indicates that we have a 30-40 percent chance of
collecting more than half an inch of rain in 24 hours.
Additionally, "NBM 24-hours rainfall accumulation forecast"
suggests that the maximum rainfall amounts may range between 1.00
and 2.00 inches of rain in those locations. Therefore, if
thunderstorms develop, it will be possible to expect strong
winds, frequent cloud-to-ground lightning, flooding rains, and
surges of waters along rivers and tributaries.

.AVIATION...
(12Z TAFS)
Issued at 1036 AM AST Sun Sep 17 2023

VFR Conditions will prevail with SHRA/TSRA in the afternoon, between
17/18-23z, but mainly across the Cordillera Central and west PR.
SHRA/TSRA may create mountain obscuration and VCTS at JBQ/JPS.
Winds will continue from the ENE at 5 to 15 kt with higher gusts
and sea breeze variations. Winds will become calm to light and VRB
after 17/23z.

&&

.SYNOPSIS...
Issued at 454 AM AST Sun Sep 17 2023

Abundant moisture will bring heavy showers and some thunderstorms--mainly
during the afternoons during the week. Although the tropical
systems Lee and Margot are still active, only residual moisture
and marine hazards are expected at this time from their distant presence.
But, this moisture will contribute to the excessive heat that
will continue to be felt for the next several days.

&&

.SHORT TERM...Tonight through Monday...

Tonight, mostly cloudy skies prevailed over Puerto Rico and the U.S.
Virgin Islands, in addition to periods of passing showers. The
minimum temperatures along the PR and USVI coastal areas varied
between the upper 70s to low 80s, while in the mountains, they
stayed in the upper 60s to lower 70s. Like previous nights, the
wind flow across the islands was mostly land breezes. However,
some easterly components once again were seen.

Today, expect a combination of sunny and cloudy skies across the
islands. Daily maximum temperatures along the coasts should
fluctuate in the upper 80s to low 90s, while in the mountains, they
will range in the upper 70s to low 80s. The warm temperatures will
be accompanied by heat indices above 108 and 112 degrees Fahrenheit
in the low areas of the islands. An Excessive Heat Warning was
issued for north-central PR, Culebra, and Vieques due to expected
heat indices above 112 degrees. A Heat Advisory was issued for
northwestern, northeastern, eastern, and eastern interior PR and the
island of St. Croix. In the morning, we anticipate periods of
isolated to scattered showers to move across the islands.
Nonetheless, in the afternoon, expect most of the rainfall activity
to focus on the interior and western sections of Puerto Rico as
easterly winds prevail. Models continue to suggest a weak ridge
building across the Caribbean. This weather feature will limit the
heavy rainfall to the afternoon hours, where the diurnal heating,
orographic lifting, and sea breeze effects will contribute to
thunderstorm development. Like in previous days, expect frequent
lightning and gusty winds across the affected areas. The latest
model guidance suggests fluctuating precipitable water values to
around average and below average by Sunday into the beginning of the
workweek. This fluctuation in moisture content was observed in the
latest 00Z sounding, which showed 1.50 inches of precipitable
water, and the 12Z 09/16 sounding, which reported 1.96 inches.
Overall, expect similar weather conditions to prevail throughout
the period.

The National Hurricane Center continues to monitor the now-named
Tropical Storm Nigel, located about 980 miles northeast of the
Lesser Antilles at 5 AM AST and it is expected to become a
hurricane by Monday. Even though this system is not forecast to
impact Puerto Rico and the U.S. Virgin Islands directly, the wind
flow and marine conditions across the region will be influenced by
the storm as it continues to move northeast of the forecast
area.

&&

.LONG TERM...Wednesday through Saturday...

Tropical Storm Nigel is expected to be a hurricane by early
Monday morning and around 935 miles northeast of Saint Marten on
Monday afternoon. By Wednesday morning it is forecast to be 1135
miles north northeast of Saint Thomas. This will still place the
col between the weak trough over the Leeward Islands and the
tropical cyclone, but much further away. Hence winds across the
local area will be outside of any influence of the wind field
surrounding the hurricane and local winds and will be generally be
10 to 15 mph from the east northeast with gentle sea breezes.
Moisture will be near normal with patches and bands of excess
moisture being produced by perturbations out of the cross-
Atlantic easterly flow at tropical latitudes on Friday and Sunday.
Currently this is when the heavier rains are expected, but heavy
rain and thunderstorms are likely each afternoon in mostly
interior locations and scattered night and morning showers can be
expected from this pattern each morning.

At upper levels a TUTT low will be approaching the area along 20
degrees north, but will pull away and dissipate before it can
have any effect. Therefore a ridge of high pressure is expected to
hold over the area with high pressure building north of us
beginning on Friday.

&&

.AVIATION...
(12Z TAFS)
Issued at 1036 AM AST Sun Sep 17 2023

VFR Conditions will prevail with SHRA/TSRA in the afternoon, between
17/18-23z, but mainly across the Cordillera Central and west PR.
SHRA/TSRA may create mountain obscuration and VCTS at JBQ/JPS.
Winds will continue from the ENE at 5 to 15 kt with higher gusts
and sea breeze variations. Winds will become calm to light and VRB
after 17/23z.

&&

.MARINE...
Issued at 1036 AM AST Sun Sep 17 2023

A northerly swell are moving across the Atlantic Waters and Mona
Passage in 11 to 13 seconds, and wave heights will range at 4 to
7 feet. Therefore, a Small Craft Advisory is in effect for the
Atlantic Waters and Mona Passage from this afternoon onward. The
seas will range between 5 feet or less across the rest of the
local waters. Winds are more from the east with a northeast
component. A high Risk of Rip Currents is expected from Rincon to
Fajardo and a moderate risk for the rest of the north-facing
beaches in Culebra and the U.S. Virgin Islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001>004-007-
     008-010-011.

     High Rip Current Risk through late Monday night for PRZ001-010.

     High Rip Current Risk through Monday afternoon for PRZ002.

     Excessive Heat Warning until 5 PM AST this afternoon for PRZ005-
     012-013.

     High Rip Current Risk through Tuesday afternoon for PRZ005-008.

VI...Heat Advisory until 5 PM AST this afternoon for VIZ001-002.

AM...Small Craft Advisory until 2 PM AST Monday for AMZ711-712.

     Small Craft Advisory from 8 PM this evening to 2 PM AST Monday
     for AMZ742.

&&

CAM/ERG/MRR
Hazardous weather outlook, Sep 17, 12:49 PM AST, 4 hours 49 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
1248 PM AST domingo 17 de septiembre de 2023

AMZ711>745-PRZ001>013-181700- San Juan y
Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe- 1248 PM AST domingo 17 de
septiembre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

. DÍA UNO...Esta tarde y esta noche

. Rayos...Tormentas eléctricas aisladas a dispersas posibles a
través del interior y oeste de Puerto Rico.  Esté atento a las
tronadas en su área y esté preparado para buscar refugio.

. Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y lavados, principalmente a través del interior y oeste
de Puerto Rico.  Inundaciones repentinas aisladas posibles.

. Calor Excesivo...Los índices de calor de 112 grados o más a través
de las elevaciones más bajas del norte central de Puerto Rico,
Culebra y  Vieques son probables.  Agotamiento por calor o golpe de
calor probable con exposición prolongada. Se esperan índices de
calor de 108 grados o más en el noroeste, noreste, este, oeste, sur
y este del interior de Puerto Rico.  Agotamiento por calor o golpe
de calor posible con una exposición prolongada.

. Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico.  Condiciones peligrosas para embarcaciones
pequeñas.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en las playas de la zona de oleaje particularmente a
lo largo del oeste, norte y este de Puerto Rico.

. DÍAS DOS A SIETE...lunes a sábado

La mayoría de las elevaciones más bajas y las áreas urbanas podrían
experimentar calor excesivo durante las horas del mediodía.  Se
esperan lluvia fuerte y tormentas eléctricas aisladas con estanque
en áreas bajas en áreas del interior y oeste de Puerto Rico.  El
oleaje por debajo de 7 pies es probable a través de todas  las
aguas.  Se espera un riesgo alto de corrientes marinas para la
mayoría de las playas con exposición al norte, este y oeste.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

No será necesaria la activación de observadores.

AMZ716-726-VIZ001-002-181700-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
1248 PM AST domingo 17 de septiembre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

. DÍA UNO...Esta tarde y esta noche

. Rayos...Tormentas eléctricas aisladas a dispersas posibles a
través del este de Santa Cruz.  Esté atento a las tronadas en su
área y esté preparado para buscar refugio.

. Lluvia Excesiva...Acumulación de agua en carreteras y áreas mal
drenadas principalmente sobre la isla de Santa Cruz.  Las
inundaciones de riachuelos urbanos y  pequeños son posibles.

. Calor Excesivo...Índice de calor de 108-111 grados en áreas bajas
de Santa Cruz, San Thomas y San John.  Agotamiento por calor
probable con exposición prolongada.  Es posible un golpe de calor.

. Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas del Atlántico.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en las playas de la zona de oleaje de St. Thomas, St.
John y las islas adyacentes y Santa Cruz.

. DÍAS DOS A SIETE...lunes a sábado

Los índices de calor alrededor de 108 grados son posibles cada día.
Se espera un riesgo moderado de corrientes marinas para la mayoría
de las playas con una exposición en el norte.  Espere algún período
de actividad de lluvia a través de las Islas Vírgenes Americanas.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

No será necesaria la activación de observadores.

In the hours before

Special weather statement, Sep 17, 2:46 PM AST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service San Juan PR
246 PM AST Sun Sep 17 2023

PRZ005-007>011-172045-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-Southwest PR-Ponce and Vicinity PR-
246 PM AST Sun Sep 17 2023

...A strong thunderstorm will impact portions of Sabana Grande, Las
Marias, Lares, San Sebastian, Arecibo, Adjuntas, Hormigueros, Moca,
northern Yauco, Anasco, Guayanilla, Cabo Rojo, Maricao, Mayaguez, San
German, Hatillo and Utuado Municipalities through 445 PM AST...

At 245 PM AST, strong thunderstorms were near Adjuntas, moving west
around 10 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Adjuntas, Mayaguez, Sabana Grande, Utuado, Hormigueros, San German,
Lares, San Sebastian, Hato Arriba, Monte Grande, Maricao, Juncal,
Cayuco, Sabana Eneas, and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1807 6710 1824 6716 1836 6711 1832 6663
      1817 6666 1807 6700
TIME...MOT...LOC 1845Z 081DEG 8KT 1819 6681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAM
Special weather statement, Sep 17, 2:49 PM AST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service San Juan PR
249 PM AST Sun Sep 17 2023

PRZ005-007>011-172045-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-Southwest PR-Ponce and Vicinity PR-
249 PM AST Sun Sep 17 2023

...Strong thunderstorms may impact portions of Sabana Grande, Las
Marias, Lares, San Sebastian, Arecibo, Adjuntas, Hormigueros, Moca,
northern Yauco, Anasco, Guayanilla, Cabo Rojo, Maricao, Mayaguez,
San German, Hatillo and Utuado Municipalities through 445 PM AST...

At 245 PM AST, strong thunderstorms were near Adjuntas, moving west
around 10 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Adjuntas, Mayaguez, Sabana Grande, Utuado, Hormigueros, San German,
Lares, San Sebastian, Hato Arriba, Monte Grande, Maricao, Juncal,
Cayuco, Sabana Eneas, and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1807 6710 1824 6716 1836 6711 1832 6663
      1817 6666 1807 6700
TIME...MOT...LOC 1845Z 081DEG 8KT 1819 6681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAM
Special weather statement, Sep 17, 3:59 PM AST, 1 hour 39 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
249 PM AST domingo 17 de septiembre de 2023

...Las tormentas elctricas fuertes pueden impactar sectores de
Sabana Grande, Las Marias, Lares, San Sebastin, Arecibo, Adjuntas,
Hormigueros, Moca,  norte de Yauco, Anasco, Guayanilla, Cabo Rojo,
Maricao, Mayagez,  San German, Hatillo y Utuado hasta las 445 PM
AST...

A las 245 PM AST, las tormentas elctricas fuertes estaban cerca de
Adjuntas, movindose hacia el oeste  alrededor de 10 mph.

PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.  La lluvia fuerte puede causar inundaciones
temporales de las calles, especialmente en reas de drenaje pobre.

Las localidades afectadas incluyen... Adjuntas, Mayagez, Sabana
Grande, Utuado, Hormigueros, San German, Lares, San Sebastin, Hato
Arriba, Monte Grande, Maricao, Juncal, Cayuco, Sabana Eneas y Espino.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.  Si
puedes or un trueno, ests lo suficientemente cerca como para ser
alcanzado por un rayo.  Los automovilistas deben reducir la
velocidad y estar preparados para una posible prdida de control
debido al hidroplaneo.

TAMAO DE GRANIZO MXIMO...0.00 IN
RFAGA DE VIENTO MXIMO...40 MPH

RAM

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Northeast

When
September 17, 5:38 PM AST to September 18, 1:25 PM AST
Where
Northeast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 15-year-old male was swept away by rip currents at a beach near Los Kioskos de Luquillo. The victim was recovered on 09/18/2023 around 1:15 PM AST.

Rip Current, Northeast

When
September 18, 10:00 AM AST to 10:10 AM AST
Where
Northeast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

Emergency managers and broadcast media reported a 31-year-old female that was found drowned near La Pocita in Loiza. The victim was likely swept away by rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northeast2023-09-1715MaleIn WaterDirect
Rip Current, Northeast2023-09-1831MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2023Every state in 2023This day in weather historyWarnings in Puerto Rico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128569, 1128567.